North Carolina, 2003Flash Flooding in North Carolina, June 12, 2003
June 12, 2003 · NWS RAH · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 12, 1:30 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 12, 1:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT THU JUN 12 2003
ORGANIZED CONVECTION THIS AFTERNOON AIDED BY WEAK PVA FROM
SOUTHERN TAIL OF VORTICITY CHANNEL AXIS ASSOCIATED WITH UPPER
LOW OVER OHIO VALLEY. EXPECT THIS TO CONTINUE EAST THIS AFTERNOON.
CONVECTIVE FEEDBACK SEEMS TO BE AFFECTING AVN/GFS WITH NEXT
SHORTWAVE JUST WEST OF THE APPALACHIANS TOMORROW MORNING.
EXPECT LESS COVERAGE OF STORMS TOMORROW WITH LACK OF MID LEVEL
TRIGGER...BUT WILL CONTINUE CHANCE POPS WITH HEATING AND MOIST AND
UNSTABLE SUMMER-LIKE PATTERN.
BERMUDA HIGH BEGINS TO RETREAT EASTWARD BY SATURDAY...ALLOWING
SOUTHWARD PROGRESSION OF QUASI-STATIONARY FRONT. BOTH GFS/ETA
HAVE COME INTO BETTER AGREEMENT WITH TIMING OF FRONTAL PASSAGE...
HOWEVER THE ETA SHIFTS THE MOISTURE AXIS EAST OF THE AREA A
LITTLE SOONER. FRONT WILL BE SLOW TO MOVE THROUGH THE AREA BEGINNING
18Z SATURDAY THROUGH 00 MONDAY. WILL CARRY LIKELY CHANCE POPS
SATURDAY AFTERNOON IN THE NORTH WITH HIGH CHANCE SOUTH THEN INCREASE
TO CATEGORICAL SATURDAY NIGHT AND SUNDAY. THEN FOR SUNDAY AFTERNOON
HIGH POPS WILL BE IN THE SOUTH WITH CHANCE IN THE NORTH. TEMPS CLOSE
TO MOS GUIDANCE.
MONDAY THROUGH THURSDAY...
EXTENDED PERIOD COMPLEX WITH THE FORECAST HINGING POSITION OF
QUASI-STATIONARY FRONT AND CAD EVENT SETTING UP ON MONDAY.
LATEST GFS PUSHES FRONT SOUTH OF THE AREA BY 12Z MONDAY WHILE THE
NOGAPS/CANADIAN SLOWER WITH THE FRONT MOVING IT THROUGH 12Z TUE.
WILL FOLLOW GFS/HPC SOLUTION.
WILL CARRY POPS THROUGH THE EXTENDED PERIOD...HOWEVER LOWEST POPS
EXPECTED MONDAY AND TUESDAY WITH FRONT SOUTH OF THE REGION. CHANCE
POPS WILL BE ALONG THE SOUTH WITH SLIGHT CHANCE NORTH. CAD EVENT
BEGINS OVER THE REGION DURING THE SAME TIME. HAVE LOWERED
TEMPERATURES BELOW HPC GUIDANCE TO REFLECT MORE OF A CAD COMPOSITE
WITH TEMPERATURES IN THE MID TO UPPER 70S OVER CENTRAL NC AND NEAR
80 IN THE SOUTHEAST. WEDNESDAY AND INTO THURSDAY...POPS INCREASE
BACK TO CHANCE OVER ENTIRE CWA AS FRONT AND TROUGH RETROGRADE BACK
NORTHWARD REINFORCING NORTHEAST FLOW OVER THE AREA.
.RAH...SEVERE THUNDERSTORM WATCH THROUGH 7 PM FOR PIEDMONT OF NORTH
CAROLINA
LOCKLEAR
Hazardous weather outlook, Jun 12, 3:45 AM EST, 12 hours 15 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-121030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
445 AM EDT THU JUN 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER THE WESTERN
SECTIONS OF CENTRAL NORTH CAROLINA TODAY. THIS AREA IS MAINLY NORTH
AND WEST OF RALEIGH...ALONG A LINE FROM HENDERSON...DURHAM...CHAPEL
HILL...SILER CITY...TROY...ANSONVILLE. THE MAIN THREAT FROM THE
STORMS WILL BE DAMAGING WINDS AND POSSIBLY LARGE HAIL. ALSO SEVERE
STORMS MAY FORM IN CLUSTERS OR SMALL BANDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY AND SATURDAY...
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS MAINLY OVER THE
CENTRAL AND WESTERN SECTIONS OF CENTRAL NORTH CAROLINA FRIDAY AND
SATURDAY WHICH INCLUDES THE TRIANGLE...TRIAD...WADESBORO AND
ALBEMARLE. DAMAGING WINDS AND POSSIBLY LARGE HAIL WILL BE THE MAIN
THREAT.
SUNDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE IS A
CONTINUED THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS.
...ENTER DETAILS HERE...
.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION MAY BE REQUIRED OVER THE TRIAD AND
SOUTHERN PIEDMONT AREAS LATER THIS AFTERNOON AND EVENING.
RA
In the hours before
Special weather statement, Jun 12, 11:44 AM EST, 4 hours 16 minutes before
NCZ021-022-121715-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1244 PM EDT THU JUN 12 2003
...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH AND GUILFORD
COUNTIES THROUGH 115 PM EDT...
AT 1244 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR
WINSTON-SALEM...MOVING NORTHEAST AT 35 MPH.
SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...WALKERTOWN...
KERNERSVILLE...COLFAX...BELEWS CREEK...STOKESDALE...SUMMERFIELD.
PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS.
THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.
BL
Special weather statement, Jun 12, 12:31 PM EST, 3 hours 29 minutes before
NCZ024-025-040-041-076-121830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
131 PM EDT THU JUN 12 2003
...STRONG THUNDERSTORMS WILL MOVE ACROSS ORANGE...DURHAM...WAKE...
CHATHAM AND LEE COUNTIES THROUGH 230 PM EDT...
AT 131 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM JUST WEST OF CHAPEL HILL TO SANFORD...MOVING
NORTHEAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CHAPEL
HILL...DURHAM...MONCURE...APEX AND CARY.
GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS.
JO
Special weather statement, Jun 12, 1:04 PM EST, 2 hours 56 minutes before
NCZ041-121900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
204 PM EDT THU JUN 12 2003
...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 300 PM
EDT...
AT 204 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER NEW
HILL...OR ABOUT 8 MILES SOUTHWEST OF CARY...MOVING EAST AT 35 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR CARY AROUND 210 PM EDT...LAKE
WHEELER AROUND 215 PM EDT...RALEIGH AROUND 225 PM EDT...NEW HOPE
AROUND 230 PM EDT...KNIGHTDALE AROUND 235 PM EDT...ROLESVILLE AROUND
245 PM EDT.
GUSTY WINDS UP OF 50 MPH...MARBLE SIZE HAIL...VERY HEAVY RAIN AND
DEADLY CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
JO
Special weather statement, Jun 12, 1:46 PM EST, 2 hours 14 minutes before
NCZ041-042-121945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
246 PM EDT THU JUN 12 2003
...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN WAKE AND JOHNSTON
COUNTIES THROUGH 345 PM EDT...
AT 246 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS JUST
NORTH OF FUQUAY...MOVING EAST AT 25 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR GARNER AROUND 300 PM
EDT...CLAYTON AROUND 320 PM EDT...FLOWERS AROUND 335 PM EDT.
GUSTY WINDS UP OF 40 MPH...VERY HEAVY RAIN AND DEADLY
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
MARBLE SIZED HAIL IS ALSO POSSIBLE.
JO
Special weather statement, Jun 12, 2:22 PM EST, 1 hour 38 minutes before
NCZ026-121945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
322 PM EDT THU JUN 12 2003
...STRONG THUNDERSTORMS WILL MOVE ACROSS FRANKLIN COUNTY THROUGH 345
PM EDT...
AT 322 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
YOUNGSVILLE...OR ABOUT 11 MILES WEST OF LOUISBURG...MOVING NORTHEAST
AT 20 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR FRANKLINTON AROUND 335 PM AND
LOUISBURG AROUND 340 PM EDT...
GUSTY WINDS OF 30 MPH...DANGEROUS CLOUD-TO-GROUND LIGHTNING AND
HEAVY RAIN CAN BE EXPECTED WITH THESE THUNDERSTORMS.
JO
Flash Flood, Scotland
- When
- June 12, 4:00 PM EST to 5:00 PM EST
- Where
- Scotland County, 5 mi NW of Wagram
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.841, -79.480 (the zone’s center; the record gives no point)
Highway 15/501 was flooded northwest of Wagram.
Flash Flood, Richmond
- When
- June 12, 4:07 PM EST to 5:00 PM EST
- Where
- Richmond County, Rockingham
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.006, -79.748 (the zone’s center; the record gives no point)
Several intersections were flooded, along with portions of highways 1 and 220.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in District of Columbia, June 12, 20034 injured · $600,000 · 66 kt wind · 2 events
- Flooding and Damaging Wind in Ohio, June 12 to 13, 2003$950,000 · 50 kt wind · 4 events
- Flood and Damaging Wind in Pennsylvania, June 12 to 13, 2003$515,000 · 50 kt wind · 4 events
- Flood in Pennsylvania, June 12 to 13, 2003$500,000 · 1 event
- Tornado and Hail in Texas, June 12, 2003$59,000 · F0 · 13 events
- Damaging Winds in Kansas, June 12, 2003$80,000 · 60 kt wind · 2 events
- Hail and Damaging Wind in Florida, June 12, 2003$50,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in Georgia, June 12, 2003$39,000 · 50 kt wind · 11 events
- Damaging Wind in Louisiana, June 12, 2003$50,000 · 50 kt wind · 1 event
- Damaging Wind in Florida, June 12, 2003$50,000 · 65 kt wind · 1 event
- Flash Flooding and Damaging Winds in Virginia, June 12, 2003$24,000 · 50 kt wind · 15 events
- Hail in Nebraska, June 12, 2003$34,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365499, 5365500.